Texas, 2010

Hail in Texas, February 26, 2010

February 26, 2010 · NWS LCH · 1 event in 1 county or zone

Scattered strong thunderstorms developed across coastal southeast Texas during the afternoon hours on February 26th. A few reports of hail ranging from pea to penny size were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered strong thunderstorms developed across coastal southeast Texas during the afternoon hours on February 26th. A few reports of hail ranging from pea to penny size were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 26, 11:35 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Feb 26, 11:35 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1135 AM CST FRI FEB 26 2010

.DISCUSSION...
FOR THE 26/18Z TAF ISSUANCE.

&&

.AVIATION...
LIFT ACROSS THE AREA IS INCREASING LEADING TO AN INCREASE IN
SHOWER COVERAGE AS UPPER LEVEL DISTURBANCE OVER NORTH TEXAS MOVES
EASTWARD. SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON HOURS FROM WEST TO EAST.
VISIBILITIES AND CEILINGS WILL BE IN THE MVFR RANGE IN THE SHOWER
ACTIVITY.

A SURFACE COLD FRONT LOCATED IN EAST TEXAS WILL FIRST REACH KBPT
AROUND 26/22Z THEN FINALLY REACHING KARA AROUND 27/04Z. BEHIND THE
FRONT...WINDS WILL SHIFT TO THE NORTHWEST...WITH PREVAILING
CEILINGS LOWERING TO LOW END MVFR...AND PREVAILING VISIBILITIES ALSO IN THE
MVFR RANGE DUE TO LIGHT RAIN AND MIST.

AS THE UPPER LEVEL DISTURBANCE MOVES OFF TO THE EAST DURING THE
OVERNIGHT...WRAP AROUND MOISTURE WILL KEEP CLOUDS AT LOW END
MVFR/HIGH END IFR HANGING AROUND INTO SATURDAY MORNING...WITH SOME
SLOW IMPROVEMENT BY THE END OF THE TAF FORECAST.

RUA

&&

.PREV DISCUSSION... /ISSUED 1032 AM CST FRI FEB 26 2010/

DISCUSSION...
AT 10 AM...SFC LOW WAS JUST EAST OF THE DALLAS-FORT WORTH
METROPLEX...WITH CDFNT TRAILING TO THE SOUTH BTWN THE I-35 AND
I-45 CORRIDORS. TO THE SOUTH...MARINE WMFNT HAS MOVED NORTH OF
BUOY 42035 TO NEAR THE SE TX COASTLINE.

VIGOROUS MID/UPPER LEVEL SHORTWAVE NOTED ON W/V IMAGERY IS
EXPECTED TO CONTINUE DIGGING TO THE SOUTHEAST AS THE POLAR JET
DIVES SOUTH FROM THE INTERMOUNTAIN WEST TO THE SOUTHERN
PLAINS...WITH THE SFC LOW TRACKING IN TANDEM ACROSS EAST TEXAS
TOWARD SOUTH CENTRAL LOUISIANA.

SYNOPTIC SCALE LIFT AHEAD OF THE SHORTWAVE RESULTING IN NUMEROUS
SHRA/ISOLD TSRA OVER EAST TX INTO CENTRAL LA. ACTIVITY IS MUCH
MORE CONVECTIVE THAN CURRENT FORECAST INDICATES...WHICH ONLY
MENTIONS RAIN AND NO THUNDER. HAVE UPDATED WEATHER GRIDS
ACCORDINGLY...AND INCREASED POPS TO NEAR CATEGORICAL.

HOURLY TEMPERATURES WERE ALSO RISING MORE QUICKLY THAN FORECAST...SO
HIGH TEMPERATURES WERE INCREASED 2 TO 5 DEGREES FROM WEST TO
EAST...AND I HOPE THIS WAS ENOUGH.

UPDATED PRODUCTS ALREADY SENT.

13

PREV DISCUSSION... /ISSUED 635 AM CST FRI FEB 26 2010/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
REGIONAL 88DS SHOW LIGHT TO MODERATE RETURNS ACROSS THE EXTREME
NRN ZONES THIS MORNING. HOWEVER SFC OBS INDICATE THAT MUCH OF THIS
IS NOT REACHING THE GROUND ATTM. NONETHELESS THESE RETURNS SHOW
THAT ISENTROPIC LIFT AHEAD OF APPROACHING SHORTWAVE IS
OVERSPREADING THE FORECAST AREA RIGHT NOW. 12Z KLCH SOUNDING SHOWS
IS MOISTENING AS WELL WITH DECENT MOISTURE THROUGH 450 MB. THE
RAIN WILL INCREASE IN COVERAGE/INTENSITY LATER THIS MORNING AS THE
COLUMN FURTHER MOISTENS WITH LOW-LEVEL SERLY FLOW IN PLACE WHILE
LIFT ALSO INCREASES AS SHORTWAVE INDUCES SFC LOW DEVELOPMENT OVER
THE REGION. SO BASICALLY THE STORY OF THIS TAF ISSUANCE IS
INCREASING RAIN CHANCES AND LOWERING CEILINGS THROUGH THE PERIOD.
EXPECTING MVFR CEILINGS BY LATER THIS AFTERNOON...WITH IFR
CONDITIONS PREVAILING TONIGHT. STRONG NWRLY FLOW IS EXPECTED
BEHIND THE LOW ONCE IT PASSES TONIGHT.

25

PREV DISCUSSION... /ISSUED 619 AM CST FRI FEB 26 2010/

SYNOPSIS...HARDWARE ISSUES CAUSED DELAYS, MY APOLOGIES. THIS
MORNING WILL SEE A TRANSITION AS THE HIGH PRESSURE RIDGE DEPARTS
TO THE EAST, A FRONTAL SYSTEM GENERATED OUT OF THE SOUTHERN
ROCKIES MAKES ITS WAY INTO EAST TEXAS, AND A WARM FRONT FORMS UP
NEAR THE TEXAS COAST. A DIGGING UPPER LEVEL TROF SUPPORTING THE
TEXAS FRONTAL SYSTEM WILL PRODUCE A SURFACE LOW ON THE EMERGING
COASTAL WARM FRONT THIS MORNING WHICH WILL BE MOVING INTO THE
LOWER SOUTHEAST TEXAS COASTAL PLAINS AS A SURFACE LOW WITH A BRIEF WARM
SECTOR.

THE SURFACE LOW WILL MOVE SOUTHEAST INTO THE NEAR SHORE WATERS
OFF CAMERON LATE THIS AFTERNOON. ENHANCED LIFT FROM ISENTROPIC
FLOW OVER THE THE FRONTAL BOUNDARY ALOFT WILL GET A BOOST FROM THE
FALLING HEIGHTS INDICATING LIFT FROM THE DEEPENING TROF. THICKNESS
FALLS SOME WET BULBING AS WELL AS RAIN COOLED AIR WILL HOLD
TEMPERATURES TO THE UPPER 40S TO LOWER 50S. RAIN SHOULD TAPER OFF
LATE TONIGHT AS THE UPPER TROF SPEEDS THROUGH.

SHORT TERM...KEPT THIS FORECAST ALL RAIN DESPITE H500-1000HPA
THICKNESSES FALLING AS LOW AS 5360M AT AEX TO 5390M AT BPT AND
LCH. TIME HEIGHT FCST PROFILES STILL SHOW THE FREEZING LEVEL
REMAINING ABOVE 3K FEET LATE TNITE. STAYED CLOSE TO THE PREVIOUS
FCST ON POPS AND WELL BELOW GFS GUIDANCE, CLOSER TO THE NAM MAINLY
DUE TO THE DRIER AIR WHICH WILL TAKE A FEW HOURS TO SATURATE
BEFORE THE PRECIP REACHES THE SURFACE. HELD TEMPS LOWER DUE TO THE
EFFECTS OF WET BULBING AND RAIN COOLED AIR.

LONG TERM...AFTER A PLEASANT BUT COOL WEEKEND COURTESY OF A
PASSING UPPER LEVEL RIDGE, ANOTHER IN A SERIES OF DIGGING UPPER
TROFS OUT OF THE SOUTHERN ROCKIES GENERATING COASTAL GULF LOWS
WILL AGAIN BRING A COLD RAIN ON MONDAY. THE GFS LOOKS TO BE BETTER
DEFINED ON THE SURFACE LOW. MERGED WITH THE EURO ON TEMPS DUE TO MODEL
DIFFERENCES ON TIMING. THESE DIFFERENCES REMAIN INTO THE MIDDLE OF
THE WEEK AND AGAIN NEAR THE END OF THE UPCOMING WEEK.

MARINE...A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED AS THE
FRONT MOVES INTO OUR WESTERN WATERS LATE THIS AFTERNOON. BUT FIRST
SOUTHERLY WINDS WILL INCREASE AHEAD OF THE FRONTAL SYSTEM OVER
TEXAS. THIS COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS LATE
THIS AFTERNOON AND EARLY TONIGHT PRODUCING WIDESPREAD RAIN. THE STRONG
NORTH WINDS IN THE WAKE OF THE FRONT WILL LINGER INTO SATURDAY.
THE SECOND GULF LOW PRESSURE DEVELOPING ACROSS THE NORTHERN GULF
ON MONDAY WILL PRODUCE MODERATE TO STRONG NORTH WINDS AND ANOTHER
CHANCE FOR RAIN.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  56  45  57  43  63 /  80  60  10   0  10
KBPT  58  45  59  41  63 /  80  40  10   0  10
KAEX  47  40  57  40  59 /  80  70  10   0  10
KLFT  55  42  57  42  62 /  80  80  20   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 26, 6:40 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 AM CST FRI FEB 26 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
640 AM CST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER TROF AND A GULF LOW WILL PRODUCE AROUND AN INCH OF RAIN
LATER TODAY THROUGH TONIGHT. DRAINAGE IN THE AREA SHOULD BE ABLE
TO HANDLE THIS STEADY TYPE OF COLD RAIN WITHOUT FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER UPPER TROF/GULF LOW WILL PRODUCE ADDITIONAL RAINFALL LATE
SUNDAY NIGHT INTO EARLY TUESDAY. A DRY WEEKEND SHOULD ALLOW FOR
THIS ADDITIOANAL RAINFALL TO DRAIN WITHOUT FLOODING AS WELL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JS

The radar

The Lake Charles radar (KLCH), 91 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
February 26, 3:56 PM CST
Where
Jefferson County, 0.58 mi SE of Gillburg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.125, -94.162

KFDM-TV reported penny size hail near Parkdale Mall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217387.